Winter Storm, Cuyahoga
- When
- December 19, 2:00 AM EST to 10:00 PM EST
- Where
- Cuyahoga forecast zone
- Property damage
- $300,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.479, -81.678 (the zone’s center; the record gives no point)
A strong cold front moved east across northern Ohio early on December 19th. Light rain falling in advance of this front quickly changed to snow during the early morning hours as colder air filtered into the region.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A strong cold front moved east across northern Ohio early on December 19th. Light rain falling in advance of this front quickly changed to snow during the early morning hours as colder air filtered into the region. The snow intensified around daybreak as winds became northerly across Lake Erie. Bands of heavy lake effect snow then persisted through sunset as temperatures fell into the single digits. This activity eventually tapered off to flurries late in the evening. Snowfall accumulations during this event were generally 8 to 12 inches over most of Cuyahoga, Geauga, Lake and Ashtabula Counties and across the northern halves of Medina, Portage and Summit Counties. Some of the higher totals included: 12.0 inches at Pepper Pike (Cuyahoga County); 12 inches at Thompson (Geauga County) and 13 inches at Hartsgrove (Ashtabula County). Northerly winds gusting to as high as 30 mph combined with the snow to cause near zero visibilities and much blowing and drifting. Treacherous driving conditions and hundreds of accidents were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Dec 19, 12:10 AM EST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OHIO
1210 AM EST SUN DEC 19 2004
.AVIATION (06Z-06Z)...
WARM AIR ADVECTION AHEAD OF COLD FRONT PRODUCING SOME GENERALLY LITE
PCPN WHICH WILL CHANGE TO ALL SNOW VERY SHORTLY. ONCE COLD FRONT
PASSES THE AREA...LOOK FOR WINDS TO GO NW DIRECTION PRETTY
FAST...SETTING-UP LAKE HURON FETCH LAKE EFFECT SNOW PROBLEM. BUF KIT
SHOWING THE INVERSION TAKING ITS TIME TO CAP LAKE EFFECT SNOW
PARAMETERS LATE INTO SUNDAY. SOME IFR CONDS BY SUN RISE. WITH GUSTY
NW WINDS...BLOWING SNW WL MAKE CONDS LOOK WORSE THEN IT ACTUALLY IS.
PARAMETERS INDICATE LAKE EFFECT SNOW TO SLOWDOWN SUNDAY NIGHT AND
GRADUALLY END EARLY MONDAY.
&&
.SHORT TERM(TONIGHT-SUNDAY)...
SOMEWHAT CHALLENGING UPDATE THIS EVENING...WITH DECISIONS NEEDED ON
HEADLINES IN NW PA AND POSSIBLE UPDATES CONCERNING SNOW
ACCUMULATIONS WITH UPCOMING EVENT. COLD FRONT IS CURRENTLY ENTERING
NW OH...WITH THE PCPN MOVING THRU THE EASTERN AREA ASSOCIATED WITH A
WEAKENING WARM FRONTAL ZONE AND WEAK ISENTROPIC LIFT. THIS PCPN HAS
BEEN MIXED AS LOW LVL THICKNESSES FROM THE 12Z AND 18Z MDL RUNS
SUGGESTED IT WOULD BE. A SHORT WAVE OVER LK MICHIGAN IS HELPING TO
SPREAD SNOW ACROSS SRN MI THIS EVENING. THE PCPN IS LIKELY BEING
HELPED BY LK MICHIGAN AND SHOULD SPREAD ACROSS THE AREA OVERNIGHT.
PERHAPS AN INCH OF SNOW WITH THIS PCPN OVERNIGHT ESPECIALLY ACROSS
THE NORTH...ALTHOUGH THIS SNOW WILL LIKELY DIMINISH SOME AS IT MOVES
AWAY FROM LK MI. THINKING IS TO CUT POPS OVER THE SOUTH AND KEEP
CATEGORICAL WORDING NORTH. STILL THINK THAT 1 TO LOCALLY 3 INCHES
COULD FALL LATER TONIGHT...ESPECIALLY IN THE PRIMARY SNOWBELTS WHERE
THE ETA SHOWS STRONG LOW LVL CVRG INITIALLY LATE TONIGHT DUE TO
WINDS STILL BEING 310-330.
18Z MDL RUNS DID NOT REALLY CLARIFY THE WIND DIRECTION DIFFS BEHIND
THE FRONT. HOWEVER...UPSTREAM OBSERVATIONS DO SHED SOME LIGHT ON THE
SITUATION. GFS INSISTS THAT THE LOW LVL WIND DIRECTION WILL STAY
320-330...WHICH WOULD IMPLY A PRIMARY SNOWBELT EVENT INCLUDING NW
PA. THE ETA ON THE OTHER HAND SUGGESTS A 340-350 WIND DIR ON SAT
WHICH WOULD SUGGEST A SECONDARY SNOWBELT EVENT (WHERE CURRENT
WARNING ARE LOCATED). UPSTREAM OBSERVATIONS OVER NRN LOWER MICHIGAN
SUGGEST THAT THE ETA MAY BE VERIFYING BETTER THIS EVENING COMPARED
TO THE GFS. FOR NOW...SEE NO REASON TO CHANGE THE AREAS IN THE
WARNING. TOUGH CALL FOR THE NW PA COUNTIES AS 340 IS A POOR WIND DIR
FOR SIGNIFICANT LES FOR THAT PART OF THE FORECAST AREA.
HOWEVER...GIVEN EXTREME INSTABILITY AND POTENTIAL FOR SLIGHTLY MORE
SYNOPTIC MOISTURE THAN PROGGED BY THE ETA AND GFS...HAVE OPTED TO GO
WITH AN ADVY FOR THE NW PA ZONES. AS FOR SNOW ACCUMULATIONS ON
SUNDAY...HAVE OPTED TO UP THE WARNING AREA TO 3 TO 6 AND LOCALLY 8
INCHES ON SUNDAY. THE SNOW WILL BE HAVE A HIGH LIQUID TO SNOW RATIO
WITH THE VERY COLD TEMPS...SO 8 INCHES ON SUNDAY CERTAINLY SEEMS
POSSIBLE. PLUS...THE WSETA SUGGESTS THAT THERE WILL BE A DOMINANT
LAKE HURON BAND AIMED FROM CLE EAST THRU GEAUGA COUNTY AND INLAND
INTO SUMMIT AND PORTAGE. FOR THE ADVY AREAS...WILL GO WITH 2 TO
LOCALLY 5 INCHES. ELSEWHERE...AN INCH OR LESS TONIGHT AND SUNDAY
WILL BE SUFFICIENT.
THINK THAT TEMPS WILL BE A LITTLE HIGHER TNGT THAN FCST ESPECIALLY
EAST. TEMPS BELOW 20 ARE ARE STILL CONFINED TO NRN MI WITH MID 30S
IN LOWER MI. WILL RAISE TEMPS A CAT TNGT...BUT GO WITH TEMPS FALLING
DURING THE DAY ON SUNDAY. WIND CHILLS WILL ALSO BE A FACTOR WITH
5-10 BELOW EXPECTED SUN AND SUN NIGHT.
ZONES OUT BY 930PM AND WSW OUT BY 10PM.
&&
.PREV SHORT TERM (TONIGHT-TUESDAY)...
WITH LOW LEVEL THICKNESS AND CURRENT TEMPS SOME RAIN MAY OCCUR
FIRST...THUS WILL MENTION THAT. STILL SOME UNCERTANITY IN SPOTS
ABOUT THE UPCOMING LAKE EFFECT. IT WILL START AS SYNOPTIC BUT CHANGE
TO LAKE EFFECT BY 13Z SUNDAY. SOME SYNOPTIC MSTR WITH THE ETA TRYG
TO DRY THINGS OUT BUT ATTM I FEEL THAT MAY BE A LITTLE TOO FAST. I
AM GOING WITH A 340 WIND DIRECTION AND THAT WOULD GIVE MUCH OF THE
SECONDARY SNOW BELT THE SNOW. ATTM I WILL ONLY PUT LAKE EFFECT
WARNINGS OUT FOR THE AREAS I AM COMFORTABLE WITH. FOR NW PA WITH A
340 WIND DIRECTION THEY SHOULD STAY UNDER 8 FOR 24 HOURS IT MAY BE
CLOSE MUCH UNCERTINITY THUS CONTINUED THE WATCH AND THAT AGREES WITH
PBZ. THE LAKE EFFECT SHOULD START TO DCR SUNDAY NIGHT AND A RIDGE
MOVES IN MONDAY AND THEN SOME ADVECTION PCPN STARTS FOR TUE.
&&
.LONG TERM (TUE NIGHT THROUGH SATURDAY)...
TUE NIGHT MODEL TRYG TO HINT AT SOME AND THEN AS INVERTED TROF MOVS
UP FOR WED HAV TO INTRODUCE CHANCE OF RAIN OR SNOW EAST 2/3 ECMWF IS
COLDER BUT WITH THE LOW MOVG UP WE SHOULD GET INTO SOME WARM AIR.
THEN BACK TO SNOW WED NIGHT AND SHOULD BE DRY BY THU NGT.
DIGEX/GFS/ECMWF IN A LTL DISAGREEMENT ON TIMG BUT THEY HAVE THE SAME
IDEA. FOR FRI THRU SAT JUST HAVE TO WORRY ABOUT LAKE EFFECT SNOW
SHOWERS OF COURSE ATTM THE DIRECTIONS IS IN QUESTION. GUID TEMPS
LOOK OK.
&&
.CLE WATCHES/WARNINGS/ADVISORIES.
.OH...LAKE EFFECT SNOW WARNING FOR LT TNGT THRU SUNDAY CUYAHOGA...
LAKE...GEAUGA...PORTAGE...SUMMIT...ASHTABULA.
LAKE EFFECT SNOW ADVISORY LORAIN...MEDINA AND TRUMBULL.
.PA...LAKE EFFECT SNOW ADVISORY LT TNGT THRU SUNDAY.
&&
SHORT TERM...MRD
PREV SHORT TERM...KIELTYKA
LONG TERM...KIELTYKA
AVIATION...BCHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 627 AM EST SAT DEC 18 2004 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-191126- ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA- CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH- HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH- MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH- RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH- SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH- INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA... BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA... ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN... MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG... MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON... RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN... WOOSTER AND YOUNGSTOWN 627 AM EST SAT DEC 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A PORTION OF NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY A PERIOD OF SIGNIFICANT LAKE EFFECT SNOW IS POSSIBLE BEGINNING LATE TONIGHT ACROSS NORTH CENTRAL AND NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA. .DAYS TWO THROUGH SEVEN... THE PERIOD OF SIGNIFICANT LAKE EFFECT SNOW WILL BE CONTINUING SUNDAY AND SUNDAY NIGHT ACROSS PORTIONS OF NORTH CENTRAL AND NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA. IN ADDITION NORTHWEST WINDS OF 15 TO 25 MPH WILL LIKELY CAUSE BLOWING AND DRIFTING AS WELL AS WIND CHILLS BELOW ZERO. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY.
The national radar mosaic for the moment the first event began.
7 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429331, 5429333, 5429334, 5429336, 5429330, 5429332, 5429335.